Alert archive / Pennsylvania / Freeze Warnings in 2017

Freeze Warning 2, NWS State College, PA

September 30, 2017McKean County, Potter County, Pennsylvania

NWS State College, PA issued this freeze warning at Sep 30, 2017, 1:58 PM EDT for McKean County, Potter County, Pennsylvania. It took effect at Oct 1, 2017, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2017, 1:58 PM EDT (17:58 UTC)
In effect from
Oct 1, 2017, 12:00 AM EDT
Expired
Oct 1, 2017, 9:00 AM EDT
In force
9 hr
Issued by
NWS State College, PA

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS71 KCTP 301758
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
158 PM EDT Sat Sep 30 2017

PAZ005-006-010200-
/O.UPG.KCTP.FZ.A.0002.171001T0400Z-171001T1300Z/
/O.NEW.KCTP.FZ.W.0002.171001T0400Z-171001T1300Z/
McKean-Potter-
Including the cities of Bradford and Coudersport
158 PM EDT Sat Sep 30 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY...

The National Weather Service in State College has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM EDT
Sunday. The Freeze Watch is no longer in effect.

* MINIMUM TEMPERATURES...Around 30.

* IMPACTS...Unprotected sensitive vegetation may be damaged or
  killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation.

&&

$$

PAZ017-010200-
/O.EXA.KCTP.FR.Y.0005.171001T0400Z-171001T1300Z/
Clearfield-
Including the cities of DuBois and Clearfield
158 PM EDT Sat Sep 30 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM EDT
Sunday.

* MINIMUM TEMPERATURES...Low to mid 30s.

* IMPACTS...Unprotected sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

PAZ004-010>012-037-041-010200-
/O.CON.KCTP.FR.Y.0005.171001T0400Z-171001T1300Z/
Warren-Elk-Cameron-Northern Clinton-Tioga-Northern Lycoming-
Including the cities of Warren, St. Marys, Ridgway, Emporium, 
Renovo, Mansfield, Wellsboro, and Trout Run
158 PM EDT Sat Sep 30 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SUNDAY...

* MINIMUM TEMPERATURES...Low to mid 30s.

* IMPACTS...Unprotected sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

BG/DM
3 follow-up statements
500 
WWUS71 KCTP 302330
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
730 PM EDT Sat Sep 30 2017


PAZ005-006-010730-
/O.CON.KCTP.FZ.W.0002.171001T0400Z-171001T1300Z/
McKean-Potter-
Including the cities of Bradford and Coudersport
730 PM EDT Sat Sep 30 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SUNDAY...

* MINIMUM TEMPERATURES...Around 30.

* IMPACTS...Unprotected sensitive vegetation may be damaged or
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation.

&&

$$

PAZ024-033-010730-
/O.EXA.KCTP.FR.Y.0005.171001T0400Z-171001T1300Z/
Cambria-Somerset-
Including the cities of Johnstown and Somerset
730 PM EDT Sat Sep 30 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM EDT
Sunday.

* MINIMUM TEMPERATURES...Mid 30s in rural valleys and mid to upper
  30s in larger towns and on the ridge tops.

* IMPACTS...Unprotected sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

PAZ004-010>012-017-037-041-010730-
/O.CON.KCTP.FR.Y.0005.171001T0400Z-171001T1300Z/
Warren-Elk-Cameron-Northern Clinton-Clearfield-Tioga-
Northern Lycoming-
Including the cities of Warren, St. Marys, Ridgway, Emporium, 
Renovo, DuBois, Clearfield, Mansfield, Wellsboro, and Trout Run
730 PM EDT Sat Sep 30 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SUNDAY...

* MINIMUM TEMPERATURES...Low to mid 30s.

* IMPACTS...Unprotected sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$
650 
WWUS71 KCTP 010208
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1008 PM EDT Sat Sep 30 2017


PAZ005-006-011300-
/O.CON.KCTP.FZ.W.0002.171001T0400Z-171001T1300Z/
McKean-Potter-
Including the cities of Bradford and Coudersport
1008 PM EDT Sat Sep 30 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY...

* MINIMUM TEMPERATURES...Around 30.

* IMPACTS...Unprotected sensitive vegetation may be damaged or 
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation.

&&

$$

PAZ004-010>012-017-024-033-037-041-011300-
/O.CON.KCTP.FR.Y.0005.171001T0400Z-171001T1300Z/
Warren-Elk-Cameron-Northern Clinton-Clearfield-Cambria-Somerset-
Tioga-Northern Lycoming-
Including the cities of Warren, St. Marys, Ridgway, Emporium, 
Renovo, DuBois, Clearfield, Johnstown, Somerset, Mansfield, 
Wellsboro, and Trout Run
1008 PM EDT Sat Sep 30 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY...

* MINIMUM TEMPERATURES...Low to mid 30s.

* IMPACTS...Unprotected sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$
128 
WWUS71 KCTP 011324
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
924 AM EDT Sun Oct 1 2017


PAZ005-006-011430-
/O.EXP.KCTP.FZ.W.0002.000000T0000Z-171001T1300Z/
McKean-Potter-
Including the cities of Bradford and Coudersport
924 AM EDT Sun Oct 1 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures have rebounded and the freeze warning has expired.

$$

PAZ004-010>012-017-024-033-037-041-011430-
/O.EXP.KCTP.FR.Y.0005.000000T0000Z-171001T1300Z/
Warren-Elk-Cameron-Northern Clinton-Clearfield-Cambria-Somerset-
Tioga-Northern Lycoming-
Including the cities of Warren, St. Marys, Ridgway, Emporium, 
Renovo, DuBois, Clearfield, Johnstown, Somerset, Mansfield, 
Wellsboro, and Trout Run
924 AM EDT Sun Oct 1 2017

...FROST ADVISORY HAS EXPIRED...

Temperatures have rebounded and the frost advisory warning has 
expired.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Sep 30, 6:45 AM EDT, 7 hours 13 minutes earlier.

Area forecast discussion, Sep 30, 6:45 AM EDT, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
645 AM EDT Sat Sep 30 2017

.SYNOPSIS...
A seasonably cooler and crisp autumn airmass will sweep across
the area this weekend with the risk of frost in the Alleghenies
Sunday morning. Temperatures will rebound early next week with
above average warmth strongly favored through the first week of
October. The precipitation pattern will remain mostly dry with
no significant precipitation expected for the next several days.

&&

.NEAR TERM /THROUGH TONIGHT/...
GOES-16 satellite shows CAA stratocu have expanded as far south
as the Mason Dixon line early this morning. Will make slight
adjustments to sky cover but overall fcst remain on track.

Amplifying northern steam shortwave will pivot southeast from
the lower Great Lakes to the New England coast by Saturday
evening. Hires models show some spotty shower activity across
north-central and northeast parts of the area today on the
backside of the upper level trough. With cool air aloft and
steep lapse rates, expect an increase in cumulus early today
along with an uptick in cool northerly breezes gusting 20-25 mph
at times. Max temps will average a few to several degrees below
climate normals for the last day of September.

Large scale subsidence should start to win-out late in the day
with diminishing showers, crumbling cu field and lighter winds
giving way to clear and chilly conditions heading into tonight.
Favorable radiational cooling with dry air and ground should
allow minimum temps to drop into the mid to low 30s in north-
central PA. The traditional cold spots (McKean/Potter) could dip
below freezing. In coordination with BUF/BGM, the expected
frost and potential freeze conditions have triggered issuance of
headlines for the most the likely and susceptible areas over
north-central PA. However, there can be patchy frost outside of
this area in the normally colder valleys in the south-central
PA.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure continues to provide fair and dry weather.
Following another chilly (Sunday) night, temperatures will
slowly moderate and trend warmer early next week.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Abundant warmth and dry wx will continue through midweek given
well above normal heights. However, temperatures won't be as
extreme as the summerlike heat of late-September. A cold front
associated with a northern stream trough appears to offer the
next chance for rain later in the week, but it does not look to
be significant/appreciable.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Ceiling reductions impacting northern and western areas this
morning with MVFR to IFR conditions, while MVFR ceilings have
spread into central mountains. Downslope component to NW wind
flow will keep the SE VFR. Central areas will see clouds lift to
VFR by mid/late morning, while it will likely take until early
afternoon in the west/north due to influence of cool air aloft.

Winds will become breezy early and transition from NW to N
today. Speeds will be in the 10-20 mph range with gusts in the
20s with good mixing in uni-directional flow before gradually
diminishing this afternoon as pressure gradient relaxes. In
addition, clouds will diminish from S to N this afternoon as
large scale subsidence starts to win-out with surface high
pressure building back in.

Light winds and clearing skies will bring likelihood for valley
fog, especially across the north.

Outlook...

Sun-Wed...Patchy valley fog poss N. Mainly VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Sunday morning for
PAZ005-006.
Frost Advisory from midnight tonight to 9 AM EDT Sunday for
PAZ004-010>012-037-041.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...RXR
Hazardous weather outlook, Sep 30, 4:03 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
403 AM EDT Sat Sep 30 2017

PAZ035-036-056-057-059-063>066-010815-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
403 AM EDT Sat Sep 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-010>012-037-041-010815-
Warren-Elk-Cameron-Northern Clinton-Tioga-Northern Lycoming-
403 AM EDT Sat Sep 30 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010815-
McKean-Potter-
403 AM EDT Sat Sep 30 2017

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>028-033-034-042-045-046-049>053-058-010815-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Schuylkill-
403 AM EDT Sat Sep 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Patchy frost is possible late tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:56 AM EDTFrost AdvisoryCTPCambria, Cameron, Clearfield, Clinton, Elk, Lycoming and 3 more29 hr
Sep 30, 3:56 AM EDTFreeze WatchCTPMcKean, Potter10 hr

Nearby

Freeze Warnings in Pennsylvania, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.